Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 294, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Nov 16, 2011, 4:50 PM EST for Aiken County, South Carolina. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 16, 2011, 4:50 PM EST (21:50 UTC)
- Expired
- Nov 16, 2011, 5:45 PM EST
- In force
- 55 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
County Aiken County, SC
The radar
The Columbia radar (KCAE), 80 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 16, 1:35 PM EST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.8 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 347 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 485 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
553
WUUS52 KCAE 162150
SVRCAE
SCC003-162245-
/O.NEW.KCAE.SV.W.0294.111116T2150Z-111116T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
450 PM EST WED NOV 16 2011
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
AIKEN COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 545 PM EST
* AT 450 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 7 MILES SOUTH OF CLEARWATER...OR
NEAR AUGUSTA...AND MOVING NORTHEAST AT 45 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE NEW ELLENTON...
JACKSON...CLEARWATER...AIKEN AND GLOVERVILLE
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.
&&
LAT...LON 3326 8185 3327 8183 3329 8186 3330 8184
3331 8189 3336 8193 3341 8195 3341 8191
3343 8193 3344 8191 3348 8196 3386 8157
3377 8143 3373 8141 3373 8137 3363 8123
3323 8183
TIME...MOT...LOC 2150Z 241DEG 40KT 3341 8193
$$
SJNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 16, 1:59 PM EST, 2 hours 51 minutes earlier.
Area forecast discussion, Nov 16, 1:59 PM EST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
159 PM EST WED NOV 16 2011
.SYNOPSIS...
AN APPROACHING COLD FRONT WILL MOVE THROUGH THE FORECAST AREA
TONIGHT. CLEARING WILL FOLLOW THURSDAY AS HIGH PRESSURE
BUILDS INTO THE AREA BEHIND THE FRONT. DRY WEATHER WILL CONTINUE INTO
THE COMING WEEKEND WITH HIGH PRESSURE IN CONTROL.
&&
.NEAR TERM /THROUGH TONIGHT/...
THIS AFTERNOON...COLD FRONT CONTINUES TO SLOWLY MOVE OUT OF
EASTERN ALABAMA...AND WILL BE APPROACHING THE CSRA AFTER 00Z
TONIGHT. OUT AHEAD OF THE FRONT...SCATTERED SHOWERS...AND
POSSIBLY A THUNDERSTORM WILL REMAIN POSSIBLE THROUGH THE AFTERNOON
HOURS. WARM TEMPERATURES WITH GOOD WARM ADVECTION PATTERN IN PLACE.
TEMPS IN THE UPPER 70S...TO LOWER 80S. WINDS WILL CONTINUE TO BE
STRONG AND GUSTY OUT OF THE SOUTHWEST...AND LAKE WIND ADVISORY
REMAINS. DUE TO THE POSSIBILITY OF SEVERE STORMS LATE THIS
AFTERNOON INTO THE OVERNIGHT HOURS...WILL MENTION STRONG TO SEVERE
STORMS.
TONIGHT...SURFACE LOW PRESSURE WILL LIFT NORTHEASTWARD INTO THE
MID ATLANTIC REGION AND A COLD FRONT WILL SLOWLY PUSH THROUGH THE
FORECAST AREA LATE TONIGHT. STRONG MOISTURE TRANSPORT IS EXPECTED
ALONG AND AHEAD OF THE FRONT WITH FLOW OFF THE GULF OF MEXICO ON
THE HEELS OF A 60KT 850MB JET. THE STRONGEST UPPER DYNAMICS
ASSOCIATED SHORTWAVE ENERGY WILL STAY MAINLY TO THE NORTH AND WEST
OF THE AREA...HOWEVER THE FORECAST AREA DOES FALL WITHIN THE RIGHT
ENTRANCE REGION OF THE UPPER JET OVERNIGHT. INSTABILITY SHOULD
REMAIN SUFFICIENT COMBINED WITH 0-6KM BULK SHEAR GREATER THAN 40
KNOTS. AN AREA OF MID LEVEL DRY AIR NOTED ON THE WATER VAPOR
IMAGERY SHOULD MOVE OVER THE AREA DURING THIS TIME FRAME WHICH MAY
CONTRIBUTE TO INSTABILITY AND SUPPORT THE POSSIBLE SEVERE
THUNDERSTORM RISK.
COULD SEE TWO DISTINCT PERIODS OF POSSIBLE SEVERE WEATHER...THE
FIRST WITH STORMS THAT MAY FORM AHEAD OF THE FRONT IN THE STRONG
WARM ADVECTION...THEN ANOTHER RIGHT ALONG THE FRONT WHERE THE
LIFTING ALONG THE FRONT HELPS MIX DOWN THE STRONG LOW LEVEL WINDS.
OVERNIGHT LOWS TONIGHT WILL SLOWLY FALL DUE TO CONTINUED MIXING
UNTIL THE PRECIPITATION ARRIVES AND FRONT PASSES...WHEN
TEMPERATURES WILL THEN FALL MORE QUICKLY.
&&
.SHORT TERM /THURSDAY/...
POPS DECREASE QUICKLY THURSDAY MORNING TIME FRAME. GUSTY
NORTHWESTERLY WINDS ARE EXPECTED TO CONTINUE IN THE WAKE OF THE
FRONTAL PASSAGE WITH CLEARING SKIES AND DEEP MIXING TAKING PLACE
AS HIGH PRESSURE BUILDS INTO THE AREA. MAX TEMPERATURES WILL BE
QUITE A BIT COOLER AS TEMPERATURES STRUGGLE TO PUSH THROUGH THE
60S.
&&
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
LITTLE CHANGE FOR THE LONG TERM AS HIGH PRESSURE BUILDS OVER THE
SOUTHEAST U.S. INTO THE WEEKEND AND THEN SHIFTS OFF THE COAST OVER
THE WEEKEND. THE HIGH MOVING EAST WILL ALLOW A RETURN TO SOUTHERLY
FLOW AND MODERATING TEMPERATURES INTO EARLY NEXT WEEK. TEMPERATURES
WILL RETURN TO THE 70S BY SUNDAY AS UPPER HEIGHTS RISE AND SOUTHERLY
FLOW AROUND THE SURFACE HIGH BRINGS WARMER AIR NORTHWARD. WARMER
TEMPERATURES WILL CONTINUE INTO EARLY NEXT WEEK. ANOTHER COLD FRONT
APPROACHES BY MIDWEEK BUT THERE CONTINUES TO BE UNCERTAINTIES WITH
MOVEMENT...STRENGTH...AND MOISTURE AVAILABILITY.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
MVFR OR VFR CEILINGS THIS AFTERNOON...EXCEPT IFR CONDITIONS MAY
OCCUR IN SHOWERS TONIGHT. EXPECT THE SHOWERS AND THUNDERSTORMS WILL
BE SCATTERED BUT BECOME NUMEROUS THIS EVENING CLOSER TO THE FRONT.
STRONG GUSTY WINDS MAY OCCUR WITH THE STORMS...BUT DID NOT INCLUDE
THUNDERSTORMS IN THE TERMINAL FORECASTS AT THIS TIME BECAUSE OF
TIMING UNCERTAINTY.
EXTENDED AVIATION OUTLOOK...VFR CONDITIONS EXPECTED THURSDAY NIGHT
THROUGH MONDAY.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY UNTIL 10 AM EST THURSDAY FOR SCZ015-016-018-
020>022-025>031-035>038-041.
GA...LAKE WIND ADVISORY UNTIL 10 AM EST THURSDAY FOR GAZ040-063>065-
077.
&&Hazardous weather outlook, Nov 16, 4:32 PM EST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 432 PM EST WED NOV 16 2011 GAZ040-063>065-077-SCZ018-020-025-026-030-035-172145- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-NEWBERRY- EDGEFIELD-SALUDA-AIKEN-BARNWELL- 432 PM EST WED NOV 16 2011 ...LAKE WIND ADVISORY IN EFFECT UNTIL 10 AM EST THURSDAY... ...TORNADO WATCH 890 IN EFFECT UNTIL 9 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE WIND ADVISORY. TORNADO WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE WIND ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. SCZ015-016-021-022-027>029-031-036>038-041-172145- LANCASTER-CHESTERFIELD-FAIRFIELD-KERSHAW-LEXINGTON-RICHLAND-LEE- SUMTER-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG- 432 PM EST WED NOV 16 2011 ...LAKE WIND ADVISORY IN EFFECT UNTIL 10 AM EST THURSDAY... ...TORNADO WATCH 891 IN EFFECT UNTIL MIDNIGHT EST TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE WIND ADVISORY. TORNADO WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE WIND ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 16, 3:48 AM EST | Lake Wind Advisory | CAE | Aiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more | 20 hr |
| Nov 16, 5:36 PM EST | Tornado Warning | CAE | Lancaster | 33 min |
| Nov 16, 5:49 PM EST | Tornado Warning | CAE | Aiken, Barnwell | 41 min |
| Nov 16, 6:32 PM EST | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell, Calhoun, Lexington, Orangeburg | 58 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.